Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Paducah, KY

July 11, 2000Franklin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 11, 2000, 9:44 PM CDT for Franklin County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2000, 9:44 PM CDT (02:44 UTC)
Expired
Jul 11, 2000, 10:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 120245
SVRPAH
ILC055-120315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1015 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SESSER...OR ABOUT 5 MILES
  NORTHEAST OF DU QUOIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF SESSER...5 MILES NORTH OF CHRISTOPHER AT 955 PM   
  CDT
  2 MILES NORTH OF BENTON... AT 1010 PM CDT

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE JUL 11 2000

AM CONVECTION CONTINUES TO DIMINISH THRU EARLY PM HOURS. 12Z UA
ANALYSIS SHOWS CONVECTION WAS INITIATED BY WEAK VORT NOW SWIRLING
ACROSS SRN IL...AND WAS PERHAPS AIDED BY INTERACTION WITH RR QUAD OF
H7 30KT JET. LATEST LAPS DATA AND SURFACE ANALYSIS REVEALS FRONTAL
BOUNDARY ARCED FROM SFC LOW NE-ECNTL MO...ACROSS CNTL IL/IN...WITH
DEW POINTS IN M70S SOUTH OF BOUNDARY AND HIGHEST INSTABILITY SW PTNS
FA WHERE SUNSHINE HAS HELPED MODIFY SBCAPES INTO 2-3K J/KG RANGE.

12Z MODEL RUNS DIVE 1ST VORT ACROSS SRN IN INTO NRN KY BY
06Z...WEAKENING IT AS IT DOES SO. LOOK FOR NEXT/PRIMARY DEVELOPMENT
TO BE DEEPER INTO SLGT RISK BOX OVER PLAINS...SOMEWHERE IN
KS/NE/MO/IA BORDER/CORRIDOR. THIS IS WHERE 12Z HAND ANALYSIS REVEALS
H8 WARM SECTOR BOUNDARY WITH 24C THERMAL NOSE ON DEVELOPING 25-35KT
LLJ...OUT AHEAD OF APPROACHING HIGH PLAINS TROF. MODELS AGREE THIS
DEVELOPMENT WL MOVE SOUTHEAST AND AFFECT PAH FA TONIGHT...ESPECIALLY
AFT 06Z. ETA NOW MORE IN SYNC WITH PREVIOUS RUN OF AVN IN MOVING
VORT OVERTOP FA WITH SFC LOW AND FRONTAL BOUNDARY INTO/ALONG SRN
BORDER OF FA BY 12Z WED.

HOWEVER...EVEN THOUGH ETA NOW AGREES WITH AVN/NGM THAT FRONT/SURFACE
LOW TO MOVE SOUTH OF FA DURING DAY WED...NOTICE ALL MODELS LINGER
STILL HIGH MRH BEHIND BOUNDARY...ESPECIALLY EARLY WED. AND
CONSIDERING THAT NW FLOW STORMS WL BE ENCOUNTERING DIFLUENT
1000-500MB THICKNESS FIELD...WILL CONTINUE WITH POPS THRU THE DAY
WED. ANTICIPATE THAT DIURNAL CONVECTION MAY EVEN BE A FACTOR FOR SRN
SECTIONS IF SWARD PROGRESS OF FRONTAL BOUNDARY IS DELAYED DURING DAY
AS IT HAS BEEN LAST 2 DAYS.

AFTER WED LIKE NUMERICAL DROP OFF OF POPS AS MEAN ATMOSPHERIC
MOISTURE AND INSTABILITY DECREASES IN RESPONSE TO RETROGRADING
CENTRAL U.S. UPPER HIGH. MRF HINTS AT RETURN POP POSSIBLE BY EARLY
WEEKEND AS MORE ACTIVE NW FLO DEVELOPS...BUT WL HOLD OFF FOR NOW TO
SEE BETTER RUN-RUN CONTINUITY.

PREFER COMBO OF SATELLITE/PERSISTENCE FOR 1ST 24 HOURS TEMP
FORECAST...AFTER WHICH WL SKEW TOWARD GUIDANCE NOS. EXPECT POST
FRONTAL ENVIRONMENT TO BE TAD DRIER/COOLER...MORE LIKE SEASONAL
LEVELS VS UNSEASONABLY OPPRESSIVE HIGH TEMPS/DEW POINTS OF PAST
COUPLE DAYS.

.PAH...NONE.
DH

In the hours before

Special weather statement, Jul 11, 9:25 PM CDT, 19 minutes before
ILZ075-080-081-084-120330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT TUE JUL 11 2000

...STRONG THUNDERSTORMS MOVING THROUGH PERRY COUNTY ILLINOIS...

AT 925 PM...DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY
WINDS...TORRENTIAL DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING
IN THE PINCKNEYVILLE AREA. PINCKNEYVILLE IS ABOUT 25 MILES NORTH
NORTHWEST OF CARBONDALE.

THESE STORMS WERE MOVING SOUTHEAST AROUND 30 MPH AND WILL AFFECT
THE DU QUOIN AND BENTON AREAS THROUGH 1015 PM. THESE STORMS COULD
PRODUCE GUSTS TO 40 MPH...RAINFALL AROUND AN INCH IN AN HOUR...AND
LOTS OF LIGHTNING.

MOVE INDOORS UNTIL THE STORMS HAVE PASSED. MOTORISTS SHOULD BE
ALERT TO WATER ON ROADWAYS AND VERY LOW VISIBILITY.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:28 PM CDTSevere Thunderstorm WarningPAHGallatin47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.